It is not safe to give a dog Tylenol for pain unless supervised by a veterinarian, warns petMD. Tylenol is toxic to dogs when they ingest more than 75 milligrams per kilogram of body weight.
It is not unusual for dogs to ingest toxic levels of Tylenol accidentally when they get hold of and chew on medicine bottles, notes Vetstreet. Damage to red blood cells and the liver can occur within 30 minutes of ingestion, so any case of Tylenol ingestion by a dog must be treated as an emergency. Symptoms of Tylenol toxicity include vomiting, lethargy, brown urine, blue gums, swelling of the face and paws, and fast respiration. It can result in shock, collapse and death.
Should a dog ingest acetaminophen, vomiting should be induced immediately if possible, according to Vetstreet. Either way, the dog needs to be taken to a veterinarian for evaluation and any necessary care. This may involve neutralizing the drug if it is still in the stomach or administration of an antidote. Other measures may also be required to save the dog.